Back to Journals » Substance Abuse and Rehabilitation » Volume 7

Psychiatric comorbidities in a young man with subacute myelopathy induced by abusive nitrous oxide consumption: a case report

Authors Mancke F, Kaklauskaitė G, Kollmer J, Weiler M

Received 6 June 2016

Accepted for publication 2 August 2016

Published 29 September 2016 Volume 2016:7 Pages 155—159

DOI https://doi.org/10.2147/SAR.S114404

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 3

Editor who approved publication: Professor Li-Tzy Wu


Falk Mancke,1,2,* Gintare Kaklauskaite,1,* Jennifer Kollmer,3 Markus Weiler1

1Department of Neurology, 2Department of General Psychiatry, Center for Psychosocial Medicine, 3Department of Neuroradiology, Heidelberg University Hospital, Heidelberg, Germany

*These authors contributed equally to this work

Abstract: Nitrous oxide (N2O), a long-standing anesthetic, is known for its recreational use, and its consumption is on the rise. Several case studies have reported neurological and psychiatric complications of N2O use. To date, however, there has not been a study using standardized diagnostic procedures to assess psychiatric comorbidities in a patient consuming N2O. Here, we report about a 35-year-old male with magnetic resonance imaging confirmed subacute myelopathy induced by N2O consumption, who suffered from comorbid cannabinoid and nicotine dependence as well as abuse of amphetamines, cocaine, lysergic acid diethylamide, and ketamine. Additionally, there was evidence of a preceding transient psychotic and depressive episode induced by synthetic cannabinoid abuse. In summary, this case raises awareness of an important mechanism of neural toxicity, with which physicians working in the field of ­substance-related disorders should be familiar. In fact, excluding N2O toxicity in patients with recognized substance-related disorders and new neurological deficits is compulsory, as untreated for months the damage to the nervous system is at risk of becoming irreversible.

Keywords: addictive disorders, laughing gas, subacute combined degeneration, substance use disorder, vitamin B12 deficiency

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]